Taking dolutegravir in the morning may avert insomnia

Keith Alcorn
Published: 31 August 2017

Italian doctors say that sleeplessness after taking the integrase inhibitor dolutegravir occurred much less often when their patients took their dose of the drug in the morning.

Insomnia has been reported as a common side-effect of dolutegravir, affecting at least one in a hundred people who take the drug as part of an antiretroviral combination. Nausea, diarrhoea and headache are reported much more frequently than insomnia, but for those who experience it, insomnia can affect quality of life.

Several recently presented studies have shown that neuropsychiatric side-effects – especially insomnia – appear to be common in people taking dolutegravir. A study which looked at side-effects in people who started integrase inhibitor-based treatment in Germany found that neuropsychiatric side-effects that were serious enough to lead to discontinuation of dolutegravir were more common in people aged 60 and over, in women, and in people who took dolutegravir in combination with abacavir.

Italian researchers report in a letter to the journal HIV Medicine that in three-quarters of cases, patients reporting insomnia after starting treatment with dolutegravir found that the problem stopped when they switched from evening dosing to morning dosing.

The Italian researchers, treating patients at clinics in northern Italy and Rome, have initiated 1502 patients on dolutegravir since June 2014. Of these, 3.5% (52 patients) reported insomnia or sleep disorders. Insomnia was more common in women and in older patients but was not associated with abacavir use in this patient population.

After switching to morning dosing, insomnia went away in three-quarters of patients but remained a problem for 13 out of 52 (25%) and eight patients eventually discontinued the drug as a result. In four of the eight patients who discontinued treatment, additional adverse events such as agitation, dyspepsia or reduced libido contributed to the decision to discontinue dolutegravir.

The switch to morning dosing did not give rise to any new side-effects in most patients although three reported some anxiety or irritability after the switch.

Switching to morning dosing may raise issues for some people who need to take dolutegravir with food. Food increases blood levels of dolutegravir, so taking the drug with food is recommended for anyone who has resistance to an integrase inhibitor. The higher the fat content of the meal, the greater the increase in drug levels.

People taking dolutegravir need to avoid taking the drug at the same time of day as magnesium or aluminium-based antacids, iron or calcium supplements or multivitamins. Prescribing guidance recommends that dolutegravir should be taken two hours before or six hours after taking these agents.

Reference

Capetti AF et al. Morning dosing for dolutegravir-related insomnia and sleep disorders. HIV Medicine, advance online publication, 1 August 2017.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.